Kentucky, 2010Damaging Winds in Kentucky, June 14, 2010
June 14, 2010 · NWS JKL · 6 events in 6 counties and zones
A cluster of strong to severe thunderstorms produced isolated instances of tree damage across portions of eastern KY during the late morning and early afternoon hours of June 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of strong to severe thunderstorms produced isolated instances of tree damage across portions of eastern KY during the late morning and early afternoon hours of June 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 14, 6:52 AM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Jun 14, 6:52 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
752 AM EDT MON JUN 14 2010
.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/
WEAKENING MCS IS CURRENTLY TRAVERSING EASTERN KENTUCKY...WITH ONLY A
FEW STORMS REMAINING ALONG THE OUTFLOW. THE SHORT WAVE TROUGH
ASSOCIATED WITH THIS FEATURE WILL BE EXITING THIS MORNING...WITH
LIKELY A PERIOD OF SHORT WAVE RIDGING EXPECTED FOR MOST OF
TODAY...SIMILAR TO YESTERDAY...ALTHOUGH NOT AS AMPLIFIED...AS THE
SOUNDINGS ARE NOT SHOWING MUCH OF A CAP. HAVE LOWERED POPS A BIT FOR
THE AREA...AS ACTIVITY SHOULD BE SCATTERED AT BEST TODAY WITHOUT A
SOLID TRIGGER.
AS WE HEAD INTO TONIGHT...ANOTHER SHORT WAVE TROUGH AND ASSOCIATED
MCS ACTIVITY WILL LIKELY INFRINGE UPON THE AREA ONCE AGAIN. HAVE
RAISED POPS TO LIKELY NEAR THE I-64 CORRIDOR AND NORTH...WITH LESS
CHANCES FURTHER SOUTH.
ON TUESDAY AND TUESDAY NIGHT...THE RIDGE LOOKS TO BE A BIT MORE
FLATTENED AND SUPPRESSED FURTHER SOUTHEAST. AGAIN...TRIGGERS LOOK
WEAK...SO HAVE JUST MAINTAINED A POP GRADIENT...WITH GOOD CHANCES IN
THE NORTH...AND LESS TO THE SOUTHEAST.
FOR HAZARDS...A SMALL THREAT FOR SEVERE WILL EXIST...ALTHOUGH WILL
HIGHLIGHT THE I-64 CORRIDOR WITH THE BETTER POTENTIAL...SINCE THEY
WILL CLOSER TO TRAVERSING SHORT WAVE TROUGHS AND ASSOCIATED MCS
ACTIVITY. HEAVY RAINERS WILL STILL BE A THREAT AS WELL AND WILL
CONTINUE TO MENTION THIS IN THE HWO. FINALLY...WILL ALSO MAKE MENTION
OF HEAT INDICES IN THE 95 TO 100 DEGREE RANGE FOR SOME LOCATIONS...
ESPECIALLY NEAR THE I-75 CORRIDOR.
FOR TEMPERATURES...GENERALLY USED A BLEND OF PERSISTENCE AND THE
LATEST GUIDANCE...WHICH STILL ENDS UP AS VERY WARM AND HUMID RESULT.
.LONG TERM.../WEDNESDAY THROUGH SUNDAY/
ONLY CHANGES MADE TO THE INHERITED FORECAST WAS TO INCREASE POPS A
BIT FOR WEDNESDAY AS THE REMNANT WEAK COOL FRONT WILL SAG SOUTH
ACROSS EASTERN KENTUCKY...AS A MORE VIGOROUS SHORT WAVE TROUGH
TRAVERSES EAST THROUGH THE GREAT LAKES AND INTO THE SAINT LAWRENCE
VALLEY. THE REST OF THE PREVIOUS DISCUSSION FOLLOWS BELOW.
WARM AND HUMID CONDITIONS STILL EXPECTED TO BE THE NORM THROUGH THE
LONG TERM AS A RIDGE OF HIGH PRESSURE REMAINS NEARLY STATIONARY OVER
THE SOUTHEASTERN UNITED STATES. AFTERNOON HIGHS IN THE MID 80S TO
AROUND 90 WILL BE POSSIBLE ACROSS THE REGION EACH DAY WEDNESDAY
THROUGH SUNDAY...WITH MUGGY CONDITIONS CONTRIBUTING TO HEAT INDEX
VALUES IN THE LOWER TO MID 90S. THUNDERSTORMS WILL ALSO BE POSSIBLE
MOST AFTERNOONS ACROSS THE REGION...WITH THURSDAY AND FRIDAY LOOKING
LIKE THE BEST CHANCE FOR A QUIET DAY ACROSS THE REGION AT THIS
TIME. WILL CONTINUE INHERITED POP FORECAST WHICH KEEPS EITHER A
SLIGHT CHANCE OR CHANCE FOR PRECIPITATION IN THE GRIDS THROUGH ALL
BUT THURSDAY AND FRIDAY.
&&
.AVIATION.../12Z TO 12Z/...UPDATED
LIFR FOG AT JKL WILL BURN OFF BY 13Z. A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS MAY ENCROACH THE AREA BY AROUND 16Z AT JKL. EXPECT
THESE TO STAY JUST NORTH OF THE LOZ AND SME...BUT WITH HEATING FIRING
UP CONVECTION IN ADDITION TO THIS LINE...HAVE INCLUDED VCTS AT ALL
SITES BY 16Z. ANOTHER MCS MAY BRUSH JKL AND POSSIBLY FURTHER SOUTH
BETWEEN 00Z AND 06Z. WITH A GOOD CHANCE OF RAIN...HAVE TAKEN
VISIBILITIES DOWN TO IFR AT JKL...SIMILAR TO WHAT OCCURRED THIS
MORNING. HELD JUST MVFR AT SME AND LOZ AT 06Z AND THEREAFTER WITH
LESS CHANCE OF A DIRECT HIT FROM THE MCS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...GEOGERIAN
LONG TERM....MACZKO/GEOGERIAN
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 14, 4:12 AM EST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
512 AM EDT MON JUN 14 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
512 AM EDT MON JUN 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW OF THESE COULD BE
STRONG...CONTAINING GUSTY WINDS...FREQUENT LIGHTNING...AND TORRENTIAL
DOWNPOURS.
THE DOWNPOURS COULD LEAD TO MINOR FLOODING IN LOW LYING AREAS.
HEAT INDICES WILL ALSO TOP OUT IN THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON...ESPECIALLY NEAR THE I-75 CORRIDOR.
TONIGHT...A COMPLEX OF THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF
EASTERN KENTUCKY...WITH THE BEST CHANCE OF STORMS OCCURRING NORTH OF
THE MOUNTAIN PARKWAY. A FEW STORMS COULD APPROACH SEVERE
LIMITS...WITH DAMAGING WINDS THE MAIN THREAT.
ADDITIONALLY...ANY THUNDERSTORMS PASSING REPEATEDLY OVER THE SAME
LOCATIONS WILL HAVE THE POTENTIAL TO CAUSE ISOLATED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY NIGHT...AS WELL
AS SATURDAY AND SATURDAY NIGHT.
SOME STORMS ON TUESDAY COULD BE STRONG...CONTAINING GUSTY WINDS AND
SMALL HAIL.
ADDITIONALLY...ANY THUNDERSTORMS PASSING REPEATEDLY OVER THE SAME
LOCATIONS WILL HAVE THE POTENTIAL TO CAUSE ISOLATED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURED RAINFALL OF AN INCH OR
MORE IN AN HOUR OR LESS...AS WELL AS ANY OCCURRENCES OF HAIL...STRONG
OR DAMAGING WINDS...AND FLOODING TODAY AND TONIGHT.
GEOGERIAN
Thunderstorm Wind, Estill
- When
- June 14, 9:20 AM EST to 9:30 AM EST
- Where
- Estill County, Palmer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -84.070
A tree was blown down on Hwy 89 near the Clark county line.
Thunderstorm Wind, Breathitt
- When
- June 14, 11:05 AM EST to 11:15 AM EST
- Where
- Breathitt County, Watts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.450, -83.320
A tree was blown down along Hwy 15 in Watts.
Thunderstorm Wind, Perry
- When
- June 14, 11:10 AM EST to 11:20 AM EST
- Where
- Perry County, Buckhorn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.350, -83.480
A tree was blown down on Hwy 28 in Buckhorn.
Thunderstorm Wind, Knott
- When
- June 14, 11:13 AM EST to 11:23 AM EST
- Where
- Knott County, Tina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.370, -83.020
A tree was blown down and onto a power line in Tina.
Thunderstorm Wind, Pike
- When
- June 14, 12:05 PM EST to 12:15 PM EST
- Where
- Pike County, Phelps
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Department of Highways
- Coordinates
- 37.520, -82.150
Numerous trees were blown down on roads across the east and southeast end of Pike county.
Thunderstorm Wind, Clay
- When
- June 14, 2:40 PM EST to 2:50 PM EST
- Where
- Clay County, Laurel Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 37.250, -83.730
Several trees were blown down in the Laurel Creek and Beech Creek areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Oklahoma, June 14 to 15, 20101 death · 136 injured · $6.1 million · 56 kt wind · 10 events
- Heat in Alabama, June 14, 20101 death · 1 event
- Hail and Damaging Wind in Indiana, June 14, 2010$2.6 million · 4.25 in hail · 2 events
- Tornado and Hail in Texas, June 14, 2010$575,000 · EF0 · 22 events
- Tornado and Flash Flooding in Texas, June 14, 2010$308,000 · EF0 · 18 events
- Flooding and Hail in Indiana, June 14, 2010$85,000 · 63 kt wind · 39 events
- Flooding in Illinois, June 14 to 17, 2010$500,000 · 2 events
- Flooding in Iowa, June 14 to 27, 2010$500,000 · 2 events
- Flood in Iowa, June 14 to 30, 2010$500,000 · 1 event
- Damaging Winds and Lightning Strike in North Carolina, June 14, 2010$160,000 · 50 kt wind · 22 events
- Flash Flooding and Hail in Kentucky, June 14 to 15, 2010$148,000 · 1 in hail · 17 events
- Damaging Winds in North Carolina, June 14, 2010$80,000 · 60 kt wind · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228653, 228654, 228655, 228656, 228658, 228659.